Alert archive / Nebraska / Tornado Warnings in 2009

Tornado Warning 24, NWS North Platte, NE

June 10, 2009Garden County, Nebraska

NWS North Platte, NE issued this tornado warning at Jun 10, 2009, 5:10 PM MDT for Garden County, Nebraska. It was in force for 35 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2009, 5:10 PM MDT (23:10 UTC)
Expired
Jun 10, 2009, 5:45 PM MDT
In force
35 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Garden County, NE

The radar

The North Platte radar (KLNX), 166 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 5:50 PM MDTHAIL 11 S Lisco, NEHAIL UP TO THE SIZE OF QUARTERS COVERED THE GROUND.
Jun 10, 5:52 PM MDTHAIL 0.25Lisco, NEPEA TO MARBLE SIZED HAIL COVERING THE GROUND 1 INCH DEEP
Jun 10, 5:53 PM MDTHAIL 1.75Lisco, NEGOLFBALL SIZED HAIL AND SMALLER HAIL COVERED THE GROUND UP TO 1 TO 2 INCH DEEP CREATING SLICK ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2009-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2009-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KLBF 102310
TORLBF
NEC069-102345-
/O.NEW.KLBF.TO.W.0024.090610T2310Z-090610T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
510 PM MDT WED JUN 10 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* TORNADO WARNING FOR...
  WEST CENTRAL GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 545 PM MDT

* AT 507 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES
  NORTHWEST OF LISCO...OR 22 MILES NORTHWEST OF OSHKOSH...MOVING
  SOUTHEAST AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  LISCO BY 525 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 4157 10233 4132 10249 4143 10264 4172 10264
TIME...MOT...LOC 2310Z 308DEG 20KT 4156 10270

$$

JWS
1 follow-up statement
000 
WWUS53 KLBF 102332
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
532 PM MDT WED JUN 10 2009

NEC069-102345-
/O.CON.KLBF.TO.W.0024.000000T0000Z-090610T2345Z/
GARDEN NE-
532 PM MDT WED JUN 10 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR WEST
CENTRAL GARDEN COUNTY...

AT 530 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO.  THIS
TORNADO WAS LOCATED 9 MILES NORTHWEST OF LISCO...OR 24 MILES
NORTHWEST OF OSHKOSH...MOVING SOUTHEAST AT 20 MPH.

THE TORNADO WILL BE NEAR...
  LISCO BY 545 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 4157 10233 4132 10249 4143 10264 4172 10264
TIME...MOT...LOC 2332Z 297DEG 17KT 4155 10270

$$

JWS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this tornado warning went out at Jun 10, 2:40 PM MDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 10, 2:40 PM MDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
340 PM CDT WED JUN 10 2009

.DISCUSSION...
TONIGHT INTO THURSDAY...MODELS IN RATHER POOR AGREEMENT ON TIMING
AND INTENSITY OF PRECIPITATION. ECMWF SEEMS TO BE THE MOST BULLISH
WITH PRECIP...ESPECIALLY BY THURSDAY AFTERNOON...WHEN IT DEVELOPS A
LARGE AREA OF PRECIPITATION ACROSS WESTERN NEBRASKA AND SOUTH
DAKOTA...AND THEN SLOWLY MOVES IT EAST ACROSS THE AREA THURSDAY
NIGHT. THIS PRECIP DEVELOPS AHEAD OF A SHORT WAVE THAT MOVES INTO
THE CENTRAL ROCKIES BY LATE THURSDAY AFTERNOON. WILL MONITOR
THIS...AND WILL HAVE TO RAISE POPS IF NAM AND GFS COME INTO
AGREEMENT WITH THIS SOLUTION.

OVERALL SYNOPTIC PATTERN REMAINS UNCHANGED FOR THE NEXT SEVERAL DAYS
ACROSS THE CENTRAL PLAINS...AS A PERSISTENT SOUTHWEST FLOW ALOFT
WILL REMAIN. AT THE SURFACE...A STATIONARY FRONTAL BOUNDARY WILL
CONTINUE TO STRETCH FROM WEST TO EAST ACROSS THE REGION...WITH A
GRADUAL INCREASE IN LOW LEVEL MOISTURE FROM THE GULF OF
MEXICO...ALONG WITH SOMEWHAT WARMER TEMPERATURES...WILL ALL COMBINE
FOR DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS. MODELS GENERALLY
NOT IN VERY GOOD AGREEMENT WITH TIMING OR LOCATION OF
PRECIPITATION...IT DOES APPEAR HOWEVER THAT THE OVERNIGHT HOURS WILL
HAVE THE HIGHEST PROBABILITY OF PRECIPITATION...AS SHOWERS AND
STORMS DEVELOP ACROSS THE HIGH PLAINS DURING THE LATE
AFTERNOON...AND THE MOVE EAST INTO THE CENTRAL PLAINS DURING THE
NIGHT ALONG AND NORTH OF THE STATIONARY FRONT. BY THE MID PART OF
NEXT WEEK...CHANCES OF PRECIPITATION MAY DECREASE...AS MODELS
INDICATE WARMER TEMPERATURES ALOFT WHICH MAY TEND TO CAP THE
ATMOSPHERE. SURFACE TEMPERATURES SHOULD HAVE ALSO WARMED TO AT LEAST
NORMAL VALUES /LOWER 80S/ BY THEN.

&&

.AVIATION...
WHILE A FEW BREAKS IN THE CLOUDS ARE POSSIBLE THIS EVENING...MODELS
ARE ALL IN AGREEMENT OF A RETURN TO OVC AND LOWERING CIGS. MVFR CIGS
WILL DROP TO IFR OVERNIGHT...WITH AREAS OF FOG DEVELOPING.
CONFIDENCE ON VSBY IS LOW...HOWEVER LESS THAN 3SM IS POSSIBLE. AS
UPPER WAVE MOVES ACROSS THE AREA EXPECT PRECIP TO DEVELOP/EXPAND.
CONFIDENCE IS GROWING AS MODELS COME INTO BETTER AGREEMENT ON TRACK
OF UPPER WAVE...THUS HAVE ADDED MENTION OF SHRA FOR BOTH TAF SITES.
TOMORROW WILL BE SIMILAR TO TODAY...WITH A SLOW LIFT OF CIGS TO MVFR
BY AFTERNOON.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

DISCUSSION...TAYLOR
AVIATION...MASEK
Hazardous weather outlook, Jun 10, 2:44 PM MDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
344 PM CDT WED JUN 10 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-112045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
344 PM CDT WED JUN 10 2009 /244 PM MDT WED JUN 10 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE AGAIN TONIGHT. ANOTHER UPPER LEVEL
SYSTEM WILL INTERACT WITH A STATIONARY FRONT DRAPED FROM THE HIGH
PLAINS OF WYOMING AND COLORADO...AND ACROSS THE CENTRAL PLAINS TO
GENERATE SHOWERS AND THUNDERSTORMS. WIDESPREAD RAIN IS EXPECTED IN
NORTH CENTRAL AND NORTHWEST NEBRASKA...BUT THERE IS ENOUGH
INSTABILITY FOR A FEW THUNDERSTORMS EMBEDDED IN THE RAIN. IN
CENTRAL AND SOUTHWEST NEBRASKA...THERE IS A BETTER CHANCE OF
THUNDERSTORMS. WITH ONLY MARGINAL INSTABILITY...THE RISK OF SEVERE
THUNDERSTORMS WILL BE LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AS THE ACTIVE PATTERN CONTINUES...THUNDERSTORMS ARE AGAIN
POSSIBLE THURSDAY EVENING AND NEARLY EVERY AFTERNOON AND EVENING
INTO NEXT WEEK. THE ACTIVE PATTERN HAS RESULTED IN LOCALIZED
AREAS OF HEAVY RAINFALL...WHILE NOT EXPECTED TO BE
WIDESPREAD...LOCAL AREAS OF FLOODING WILL BE POSSIBLE ALONG WITH
RISING CREEKS AND RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 6:04 PM MDTAreal Flood AdvisoryLBFGarden, Grant, Sheridan100 min
Jun 10, 5:45 PM MDTTornado WarningLBFGarden45 min

Nearby

Tornado Warnings in Nebraska, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.